MAUDE Adverse Event Report: JOHNSON & JOHNSON SURGICAL VISION, INC. TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS

JOHNSON & JOHNSON SURGICAL VISION, INC. TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS
Model Number ZLB00
Medical Device Problem Codes Biofilm coating in Device (1062); Defective Device (2588)
Health Effect - Clinical Codes Dry Eye(s) (1814); Inflammation (1932); Keratitis (1944); Pain (1994); Blurred Vision (2137); Burning Sensation (2146)
Date of Event 02/22/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If explanted; give date: not applicable; to date the lens remains implanted.The intraocular lens (iol) is not returning for evaluation as it remains implanted; therefore, a failure analysis of the complaint device cannot be completed.A review of the device history record and complaint trending for this device will be performed.Upon completion of the review, if there is any further relevant information a supplemental medwatch will be filed.(b)(4).All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Event or Problem Description
The patient called to report her experience with the intraocular lens (iol) implanted in her left eye (b)(6) 2016.Patient called complaining about the vision in her left eye.She reports eye is always blurry.She spoke to her doctor about it and he performed a yag (b)(6) 2016; however, it did not fix the problem.Reportedly, following the procedure she was in pain and her eye was red and irritated.The doctor informed her nothing was wrong.She has since moved and is seeing a different doctor, who stated she had a film over the lens, referred to it as a lens defect, and informed her she could have an exchange.The patient wanted us to know about the issue, and also, wanted to know what jnj could do for her.She states johnson & johnson would have a responsibility to her since she had a defective lens implanted.She stated the new doctor examined her eye and then called other people into the room to see her lens, because it was such a rare occurrence.The doctor's office informed her that there is an "opaque" film on the lens.In follow up with the new doctor's office, it was learned that.
 
Additional Manufacturer Narrative
The patient informed johnson & johnson that she met with her physician (b)(6) 2019, to discuss the explant of the intraocular lens from her left eye.Reportedly, the lens will be explanted late (b)(6) 2019.The date would be dependent on the doctor's schedule.Patient provided her medical records.Patient history as of (b)(6) 2016, includes the following: wears glasses, hypothyroidism, hypertension, dry eye, depression.Additional patient codes are provided.Patient code: 3191 - planned explant.Patient diagnosed des (dry eye syndrome) left eye and temporary plug implanted (b)(6) 2017.Patient post op visit (b)(6) 2016: patient states she does not recall being told at very first visit (screening) that the right eye glass lens would need to be replaced by her doctor with a plain, clear glass lens to get her through until the left eye surgery.Patient states that she was told by the ophthalmologist on (b)(6) 2016, that the doctor would be replacing the right eye glass lens that day.Tried a toric contact lens in the left eye, tried attempting to patch the right eye, called several optometrists attempting to get a clear plain glass put in the right side, patient refused all options.She is going to continue to wear her same glasses which are -6.00 too strong in the right eye, until next week's surgery.Patient one day post op visit, (b)(6) 2019, status post "rle" ("refractive lens exchange¿), with zlb00 (os).Visual acuity both eyes is fuzzy, there is no eye pain.Timeline: initial visit (preoperative) (b)(6) 2016, corrected distance vision (dcc) od: 20/30, os: 20/25, j3.Refraction at time of initial evaluation: right eye (od): -7.00 +3.00 x 87, left eye (os): -6.50 +2.25 x 80, +2.25 add.Surgeon recommended tecnis multifocal lens implants, followed by lasik to correct the astigmatism, ¿depending on how dry eyes are¿.Patient medical history: dry eye only in left eye.Patient referred the use of restasis in past, but states it did not help and had punctal plug placed os previously.Also referred the use of artificial tears both eyes (ou) and pred bid (twice a day) os.Patient was implanted with the tecnis multifocal iol model zlb00 s/n (b)(4), 17.5d (diopter) in the right eye on ((b)(6) 2016) and with the tecnis multifocal iol model zlb00 s/n (b)(4) 15.5 d in the left eye on ((b)(6) 2016).(b)(6) 2016 - surgical evaluation: surgeon notes post op refractive target to be -1.00 to -1.25.Dry eyes diagnosed; punctal plug placed os and alrex drops prescribed.The surgeon confirmed the plan to perform ¿asa¿ ou (refractive procedure to correct astigmatism) following the tecnis multifocal iol implant ou.Punctal plug placed os.Discontinue pred os; use alrex bid os op note: refractive lensectomy od: (b)(6) 2016; os: (b)(6) 2016.Day 1 uncorrected vision (dsc) od: 20/70, os: 20/100, uncorrected j6 od; j10 os (b)(6) 2016 corrected vision, 20/20 ou, same on (b)(6) 2016.(b)(6) 2016 corrected vision 20/20 ou.¿asa¿ (refractive procedure for astigmatism correction) noted to be done ou on (b)(6) 2019 post op visit (b)(6) 2016: uncorrected distance vision: od: 20/150, os: 20/200; j16 ou.(b)(6) 2016 bandage contact lens in place; dsc: 20/50-1 ou; j3 ou.(b)(6) 2016 dsc 20/30-2 ou, j3 (b)(6) 2016 dsc 20/25 ou; dry eyes ou; punctal plug placed os, artificial tears prescribed ou (b)(6) 2016 dsc od: 20/40-2; os: 20/30, manifest refracted to 20/20 ou (manifest refraction: od: -0.75 +1.50 x 175; os: -1.25 +1.00 x 09) dry eyes; genteal gel qhs ou, lotemax until gone, preservative free artificial tears 3-4 x day ou (b)(6) 2016 dsc 20/40-1 ou; refracted to 20/15 od; 20/20 os.(refraction: os: plano +1.00 x 170 os: -0.50 +1.25 x 10) recommend repeat asa ou once refraction is stable.Tears ou bid.(b)(6) 2016 dsc od: 20/50-2; os: 20/50+2.Refraction: od -0.25 +1.25 x 172 20/20; os: 0.50 +1.00 x 15.20/20 punctal plugs placed ou.(b)(6) 2016 notes not complete in received fax (b)(6) 2016 repeat ¿asa¿ od.(b)(6) 2016 day 1 post op repeat asa od: no vision recorded.(b)(6) 2016 no va (visual acuity) recorded od; os dsc: 20/40-1.(b)(6) 2016 patient presents with ¿burning os¿; dsc 20/40 ou; spk (superficial punctate keratitis) noted on exam os.Treated with artificial tears, retiane od, lotemax drops ou.(b)(6) 2017 dsc od: 20/30-1; os: 20/50, j2 with correction.Drops: lotemax ou, tears every hour ou, gel at bedtime ou (b)(6) 2017 dsc os 20/50.Dry eyes, punctal plug placed os; lotemax daily ou, genteal gel at bedtime ou.(b)(6) 2017 repeat ¿asa¿ os.(b)(6) 2017 post op visit after asa os.History/physical present illness (hpi) reports no complaints os, no vision recorded.(b)(6) 2017 dsc 20/30 ou; punctal plug placed os.(b)(6) 2018 yag (yttrium-aluminum-garnet) os performed.No further records provided.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Device available for evaluation: yes.Returned to manufacturer on: 11/11/2019.Device returned to manufacturer: yes.Device evaluation: the explanted intraocular lens (iol) was returned for investigation.The lens was received cut in half, and with no haptics.The lens was tested according to test procedure, evaluating a cloudy iol, in both a dry and hydrated state.No haze or cloudiness was found, not even with intense side-illumination.There is no dye test available for iol¿s.Since the lens was cut in half, light transmission testing could not be performed.Considering the condition of the returned product, additional analysis is not possible.The complaint cannot be confirmed.Manufacturing record review: the manufacturing process record was evaluated and no deviation was found during process related to the complaint issue reported.The search revealed that no similar complaints were received for this production order number.Conclusion: as a result of the investigation, there is no indication of a product quality deficiency.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Additional information received.Plan for lens explant, left eye was confirmed.The intraocular lens has been explanted.If explanted; give date: (b)(6) 2019 device available for evaluation: yes, returned to manufacturer on 11/11/2019.Device returned to manufacturer: yes.Additional information was received indicating the intraocular lens in the patient¿s left eye was explanted in (b)(6) 2019.Examination notes were received from the patient¿s current surgeon on (b)(6) 2019.Per the exam notes, during the patient¿s visit on (b)(6) 2019, the patient was seeing better with correction in her left eye but the vision was still hazy and her concerns were not alleviated.After examination, the physician indicated his impression was that there may be mechanical complications with the intraocular lens.The physician noted the patient¿s vision in the left eye has been blurry since the cataract was extracted.A mild opaque quality (central posterior haze of the iol affecting central optic and inner 3 rings) of the lens in the left eye was also noted.The surgeon discussed options with the patient and the patient elected to go forward with explanting the lens and replacing it with a monofocal lens.The risks/benefits and possible results of performing an explant and replacement were also discussed with the patient.The patient understood that she will lose her ability to see at near with the left eye after explant and that she may need lasik in the future for best visual results.The surgeon¿s finding indicated that there was unclear etiology of the lens clouding but that it could include anatomical interaction of the lens with vitreous, the production of the lens, or previous surgery.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
This correction mdr is being submitted to address inaccurate information in section f on the xml version of the previous submission caused by a software glitch in the transmission process.The internal non-conformance numbers for this software issue are (b)(4) and capa-010215.
 
Additional Manufacturer Narrative
Correction: in review of the reported complaint, it was determined that the incorrect intraocular lens (iol) was reported.As a result the following fields have been updated: section d4: catalog #: zlb00u0155.Section d4: serial #: (b)(6).Section d4: expiration date: 10/16/2018.Section d4: implant date: (b)(6) 2016.Unique identifier (udi#) (b)(4).Section h4: device manufacture date: 10/16/2014.Section h3: 02: the investigation is in process for the correct serial number.Additional information: additional information was received stating that patient was prescribed medication for the inflammation experience following the iol exchange.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Device evaluation: the intraocular lens (iol) was returned to the manufacturing site for evaluation.The lens was investigated by research & development (r&d).The lens was tested in both a dry and hydrated state.No haze or cloudiness was found, not even with intense side-illumination.There is no dye test available for iol¿s.Since the lens was cut in half, light transmission testing cannot be performed.Considering the condition of the returned product, additional analysis is not possible.The complaint cannot be confirmed.Manufacturing records review: the manufacturing records for the product was reviewed.The product was manufactured and released according to specification.A search on complaints revealed that no other complaints have been received for this production order number.Conclusion: as a result of the investigation there is no indication of a product quality deficiency and the reported issue could not be verified.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
TECNIS 1 MULTIFOCAL
Common Device Name
MULTIFOCAL IOLS
Manufacturer (Section D)
JOHNSON & JOHNSON SURGICAL VISION, INC.
1700 e st andrew place
santa ana CA 92705
MDR Report Key8860039
Report Number9614546-2019-00687
Device Sequence Number13578778
Product Code MFK
UDI-Device Identifier05050474560628
UDI-Public(01)05050474560628(17)190326
Combination Product (Y/N)Y
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2019
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/11/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/16/2018
Device Model NumberZLB00
Device Catalogue NumberZLB00U0155
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/18/2020
Was the Report Sent to FDA? No
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/08/2019
Supplement Date Received by Manufacturer09/10/2019
10/16/2019
12/05/2019
05/13/2020
06/09/2020
10/25/2020
Initial Report FDA Received Date08/05/2019
Supplement Report FDA Received Date10/08/2019
11/15/2019
12/19/2019
05/19/2020
07/03/2020
11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age54 YR
Date Report Sent to FDA01/01/2005